Pharmacists need to be vigilant when it comes to drug-drug interactions to which people with dementia are vulnerable, writes Ben Basger

Drug–drug interactions (DDIs) are an important reason for admission to hospital. Elderly people with dementia are particularly vulnerable.

This is even before considering age-associated physiological changes in general, which increase sensitivity to several drug classes, such as psychotropic drugs. Additionally, there may be changes in the blood–brain barrier among people with Alzheimer’s disease which increase accessibility of drugs to the central nervous system (CNS). This may further increase sensitivity to drugs.

Drug-drug interactions have been divided into pharmacokinetic-type interactions and pharmacodynamic-type interactions.

The former refers to interactions that interfere with drug absorption, metabolism (biotransformation), distribution or excretion. Pharmacodynamic-type interactions refers to additive or synergistic, antagonistic or opposing interactions.

In a recent study (Eur J Clin Pharmacol (2018) 74:1351–1360 https://doi.org/10.1007/s00228-018-2514-5), clinically relevant DDIs were reported in a Swedish population of patients with dementia. Their mean age was 83.2 ± 6.6 years and mean number of medications was 7.7 ± 3.5.

Pharmacodynamic-type interactions were found to occur most frequently – specifically additive and synergistic effects. Drug absorption interactions occurred most frequently among pharmacokinetic-type interactions.

What do you think were the most important type of interactions found – those that were the most clinically relevant and supported by the best sort of data; data from controlled studies on relevant study populations? Those most likely to require intervention?

Amiodarone increased the risk of hypotension, bradycardia or cardiac arrest when combined with metoprolol; iron reduced the absorption of thyroxine; aspirin when combined with sertraline, escitalopram or citalopram increased the risk of bleeding, as did combination of ibuprofen with citalopram; spironolactone increased the risk of hyperkalaemia when combined with candesartan, enalapril, losartan, ramipril and potassium; and diclofenac decreased the effect of furosemide, leading to worsening of heart failure.

Might not these types of interactions occur in any older population? Studies such as this remind us, re-focus us and reinforce the need for our continued vigilance and pro-activity in preventing drug-related problems.    

Dr Ben Basger PhD MSc BPharm DipHPharm FPS AACPA is a clinical pharmacist and educator at Wolper Jewish Hospital and The University of Sydney, NSW.